Health Library Logo

Health Library

Cough and cold combinations (oral route)

Available brands

Ala-Hist AC, Ala-Hist DHC, Alavert-D 12-Hour, Aldex D, Alka-Seltzer Plus Cold and Sinus, AllanVan-S, Allegra, Allegra-D, Aller-Chlor, Allerx-D, Allfen CD, Allres PD, Amibid LA, Benadryl, BPM Pseudo, Bromcomp HC, Bromfed-PD, BroveX CB, By-Ache, Canges-HC, Ceron, Ceron-DM, Chlor-Trimeton Nasal Decongestant, Clarinex-D, Codimal DH, Cotab A, Cotabflu, Cypex-LA, Deconamine SR, Delsym, Dexphen w/C, Donatussin DC, Donnatussin, D-Tann HC, EndaCof-DC, FluTuss XP, Genapap Sinus, G Phen DM, HC Tussive, Histex PD, Humibid DM, Hycodan, Hycofenix, Hydone, HyTan, Kie, Levall 12, Lusonal, Maxiflu CD, Maxiphen CD, M-End Max D, Mucinex D, Nasop, Notuss-Forte, Notuss-NX, Notuss-NXD, Novahistine DH, Pancof HC, Pediatex 12, Pediatex 12D, Pediatex 12DM, Pediatex-D, Phenergan w/Codeine, Phenflu CD, Phenylephrine CM, Phenylhistine, Poly-Tussin AC, Poly-Tussin DHC, Pro-Clear AC, Promethazine VC With Codeine, Pro-Red AC, RelaTuss HC, Robitussin, Robitussin DM, Ryneze, Semprex-D, SSKI, Stahist, Sudafed, SymTan, SymTan A, Tanafed DMX, Tannate Pediatric, Tessalon Perles, Triacin C, Tricold Pediatric Drops, Tripohist D, Tussi-12 S, TussiCaps, Tuzistra XR, Tylenol, Uni-Tann D, Vituz, Xpect-PE, Xyzal, Y-Cof DM, Z-COF DM, Zhist, Zodryl DAC 25, Zotex-D, Zymine, Zymine HC, ZyrTEC-D, Actifed Sinus Regular, Adult Nighttime Cold/Flu Relief - Cherry Flavor, Adult Nighttime Cold/Flu Relief - Original Flavor, Allergy Sinus Medication Extra Strength, Atoma Night Adult Cold/Flu Relief, Atoma Nighttime Cold/Flu Relief - Cherry Flavor, Balminil, Balminil Dm Children, Balminil Dm Sugar-Free, Balminil Expectorant, Balminil Expectorant Sugar-Free, Balminil With Sugar

About this medication

Cough/cold combinations are used mainly to relieve the cough due to colds, influenza, or hay fever. They are not to be used for the chronic cough that occurs with smoking, asthma, or emphysema or when there is an unusually large amount of mucus or phlegm (pronounced flem) with the cough. Cough/cold combination products contain more than one ingredient. For example, some products may contain an antihistamine, a decongestant, and an analgesic, in addition to a medicine for coughing. If you are treating yourself, it is important to select a product that is best for your symptoms. Also, in general, it is best to buy a product that includes only those medicines you really need. If you have questions about which product to buy, check with your pharmacist. Since different products contain ingredients that will have different precautions and side effects, it is important that you know the ingredients of the medicine you are taking. The different kinds of ingredients that may be found in cough/cold combinations include: Antihistamines—Antihistamines are used to relieve or prevent the symptoms of hay fever and other types of allergy. They also help relieve some symptoms of the common cold, such as sneezing and runny nose. They work by preventing the effects of a substance called histamine, which is produced by the body. Some examples of antihistamines contained in these combinations are: Decongestants—Decongestants produce a narrowing of blood vessels. This leads to clearing of nasal congestion. However, this effect may also increase blood pressure in patients who have high blood pressure. These include: Antitussives—Antitussives help relieve coughing and are some contain a narcotic. These antitussives act directly on the cough center in the brain. Narcotics may become habit-forming, causing mental or physical dependence, if used for a long time. Physical dependence may lead to withdrawal side effects when you stop taking the medicine. Expectorants—Expectorants work by loosening the mucus or phlegm in the lungs. The main expectorant used in cough and cold medicines isguaifenesin. Other ingredients added as expectorants (for example, ammonium chloride, calcium iodide, iodinated glycerol, ipecac, potassium guaiacolsulfonate, potassium iodide, and sodium citrate) have not been proven to be effective. In general, the best thing you can do to loosen mucus or phlegm is to drink plenty of water. Analgesics—Analgesics are used in these combination medicines to help relieve the aches and pain that may occur with the common cold. These include: The use of too much acetaminophen and salicylates at the same time may cause kidney damage or cancer of the kidney or urinary bladder. This may occur if large amounts of both medicines are taken together for a long time. However, taking the recommended amounts of combination medicines that contain both acetaminophen and a salicylate for short periods of time has not been shown to cause these unwanted effects. Anticholinergics—Anticholinergics, such ashomatropinemay help produce a drying effect in the nose and chest. These cough and cold combinations are available both over-the-counter (OTC) and with your doctor's prescription. Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age.Using these medicines in very young children might cause serious or possibly life-threatening side effects . This product is available in the following dosage forms:

Before using this medication

Tell your doctor if you have ever had any unusual or allergic reaction to medicines in this group or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully. Very young children are usually more sensitive to the effects of this medicine.Before giving any of these combination medicines to a child, check the package label very carefully. Some of these medicines are too strong for use in children. If you are not certain whether a specific product can be given to a child, or if you have any questions about the amount to give, check with your health care professional, especially if it contains: Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age.Using these medicines in very young children might cause serious or possibly life-threatening side effects . The elderly are usually more sensitive to the effects of this medicine, especially if it contains: The occasional use of a cough/cold combination is not likely to cause problems in the fetus or in the newborn baby. However, when these medicines are used at higher doses and/or for a long time, the chance that problems might occur may increase. For the individual ingredients of these combinations, the following information should be considered before you decide to use a particular cough/cold combination: Some reports have suggested that too much use of aspirin late in pregnancy may cause a decrease in the newborn's weight and possible death of the fetus or newborn infant. However, the mothers in these reports had been taking much larger amounts of aspirin than are usually recommended. Studies of mothers taking aspirin in the doses that are usually recommended did not show these unwanted effects. However, there is a chance that regular use of salicylates late in pregnancy may cause unwanted effects on the heart or blood flow in the fetus or newborn baby. Use of salicylates, especially aspirin, during the last 2 weeks of pregnancy may cause bleeding problems in the fetus before or during delivery, or in the newborn baby. Also, too much use of salicylates during the last 3 months of pregnancy may increase the length of pregnancy, prolong labor, cause other problems during delivery, or cause severe bleeding in the mother before, during, or after delivery.Do not take aspirin during the last 3 months of pregnancy unless it has been ordered by your doctor. If you are breastfeeding, the chance that problems might occur depends on the ingredients of the combination. For the individual ingredients of these combinations, the following apply: Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking any of these medicines, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive. Using medicines in this class with any of the following medicines is not recommended. Your doctor may decide not to treat you with a medication in this class or change some of the other medicines you take. Using medicines in this class with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines. Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. Discuss with your healthcare professional the use of your medicine with food, alcohol, or tobacco. Using medicines in this class with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use your medicine, or give you special instructions about the use of food, alcohol, or tobacco. The presence of other medical problems may affect the use of medicines in this class. Make sure you tell your doctor if you have any other medical problems, especially:

How to use this medication

To help loosen mucus or phlegm in the lungs,drink a glass of water after each dose of this medicine, unless otherwise directed by your doctor. Take this medicine only as directed. Do not take more of it and do not take it more often than recommended on the label, unless otherwise directed by your doctor. To do so may increase the chance of side effects. Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age.Using these medicines in very young children might cause serious or possibly life-threatening side effects . For patientstaking the extended-release capsule or tablet form of this medicine: For patientstaking the extended-release oral solution or oral suspension form of this medicine: For patientstaking a combination medicine containing an antihistamine and/or aspirin or other salicylate: If a combination medicine containing aspirin has a strong vinegar-like odor, do not use it. This odor means the medicine is breaking down. If you have any questions about this, check with your pharmacist. If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses. Keep out of the reach of children. Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing. Do not keep outdated medicine or medicine no longer needed. Keep the liquid form of this medicine from freezing. Do not refrigerate the syrup.

Address: 506/507, 1st Main Rd, Murugeshpalya, K R Garden, Bengaluru, Karnataka 560075

Disclaimer: August is a health information platform and its responses don't constitute medical advise. Always consult with a licenced medical professional near you before making any changes.

Made in India, for the world